Kansas, 2025

Hail and Damaging Winds in Kansas, June 8, 2025

June 8, 2025 · NWS SGF · 9 events in 3 counties and zones

A few severe thunderstorms with large hail over golf ball size and damaging winds occurred in southeast Kansas during the afternoon of June 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A few severe thunderstorms with large hail over golf ball size and damaging winds occurred in southeast Kansas during the afternoon of June 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 8, 1:00 PM CST, 56 minutes earlier. Its key messages:

  • Slight risk for severe thunderstorms this afternoon and evening. Primary hazards are large hail to the size of golf balls and damaging winds. There is a low chance for localized flash flooding. The most intense severe storms will likely remain north of Interstate 44 between 4 to 8 PM.
  • Drier weather is likely Monday through Wednesday.
  • Increasing confidence in rain chances (40-70%) returning late week into next weekend, including the potential for flooding.
Area forecast discussion, Jun 8, 1:00 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
200 PM CDT Sun Jun 8 2025

.KEY MESSAGES...

- Slight risk for severe thunderstorms this afternoon and
  evening. Primary hazards are large hail to the size of golf
  balls and damaging winds. There is a low chance for localized
  flash flooding. The most intense severe storms will likely
  remain north of Interstate 44 between 4 to 8 PM.

- Drier weather is likely Monday through Wednesday.

- Increasing confidence in rain chances (40-70%) returning late
  week into next weekend, including the potential for flooding.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 200 PM CDT Sun Jun 8 2025

Through Tonight: Water vapor imagery depicts an upper level low
dropping south into the Upper Mississippi Valley. An associated
cold front extents southwestward through the central CONUS, and
will be the focus for shower and thunderstorm development this
afternoon. Latest surface analysis depicts the cold front across
northwest MO, where visible satellite shows growing cumulus.
Ahead of the front, low level moisture continues to lift north
into the Ozarks, with dewpoints reaching into the middle to upper
60s this afternoon. Ample sunshine and daytime heating have
given way to highs in the lower to middle 80s, further
destabilizing the airmass ahead of the front. MUCAPE values are
progged to approach 2500-3500 J/kg at its peak, with 0-6km deep
layer shear around 30 to 50 knots. Convective initiation is
expected to occur between 2 to 4 PM to the north, and gradually
slide south and east into the area. Initial storm mode is
expected to be supercells, before growing into multicell
clusters. This is supported by most of the CAMs, that also
indicate potential storm splitting (with unidirectional wind
profiles). A Slight Risk (2 out of 5) covers the entire Ozarks
area, though the best severe potential will likely be tied to
the instability axis and timing/location of the front (generally
north of Interstate 44) between 4 to 8 PM. Primary risk will be
large hail up to the size of golf balls, supported by the Large
Hail Parameter around 4 to 6. Meanwhile, steep low- level lapse
rates around 7.5 to 8.C support potential damage wind gusts.
Given the southwest surface winds, the tornado threat is very
low. Thunderstorm activity will gradually decrease in coverage
and intensity after sunset, with the front slowing into southern
MO. The slowing down of the front will open the door for
potential localized flash flooding. Soils are saturated across
the area therefore it won't take much for flooding. HREF PMM
depicts localized rainfall amounts of 1 to 2 inches across far
southeast KS and the Interstate 49 corridor. Any lingering
showers and thunderstorms will dissipate and move out of the
area into early Monday morning.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 200 PM CDT Sun Jun 8 2025

Monday-Wednesday: A few days of drier weather are expected into
early week with the upper low moving off into the Great Lakes.
The area will be in northwest flow on Monday and Tuesday, with
some mid-level height rises into Wednesday. This will support
temperatures in the upper 70s to lower 80s through Wednesday.
It appears any weak energy translating through the flow will
remain moisture starved, thus keeping the area mostly dry.

Thursday-Saturday: Ensemble cluster analysis continue to be in
good agreement on an active pattern returning late week into
next weekend. The first initial wave moves into the area on
Thursday as a warm front lifts towards the region. Scattered
shower and thunderstorm chances on Thursday (20-50%).
Increasing rain chances (40-70%) with additional waves through
the weekend. Given the saturated conditions, we will need to
monitor for the potential for flooding through next weekend.
Continue to monitor the forecast for updates.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1150 AM CDT Sun Jun 8 2025

VFR flight conditions this afternoon ahead of approaching
frontal passage. This frontal passage will bring showers and
thunderstorms to the area by late afternoon into the evening.
Reduced ceilings and visibilities will accompany the activity,
with periods of MVFR to IFR flight conditions. Rain chances
linger into tonight before tapering off into Monday morning.
Winds out of west- southwest this afternoon, becoming north-
northwest behind the frontal passage this evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Perez
Hazardous weather outlook, Jun 8, 1:06 PM CST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
206 PM CDT Sun Jun 8 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
206 PM CDT Sun Jun 8 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Marginal tornado risk.
  Slight hail risk.
  Slight thunderstorm wind damage risk.
  Significant lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

Slight risk for severe thunderstorms through the afternoon and
evening. Primary hazards would be large hail up to golf balls and
damaging wind gusts of of 60 to 70 mph. Highest chances for
severe storms is north of Interstate 44 and west of Highway 65
between 4 and 8 PM.

There is a localized flash flood threat this evening, mainly west
of Highway 65.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional shower and thunderstorm chances return late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the area through this
evening.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

The radar

The Pleasant Hill radar (KEAX), 125 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Bourbon

When
June 8, 1:56 PM CST
Where
Bourbon County, 2.64 mi SE of Bronson
Measured
2 in hail
Property damage
$5,000
Reported by
Public
Coordinates
37.870, -95.040

Hail to two inches in diameter occurred in Bronson, Kansas.

Hail, Bourbon

When
June 8, 2:10 PM CST
Where
Bourbon County, 1.78 mi ESE of Devon
Measured
1 in hail
Reported by
Public
Coordinates
37.910, -94.790

Hail to the size of quarters fell in Devon.

Hail, Bourbon

When
June 8, 2:26 PM CST
Where
Bourbon County, 2.82 mi S of Hammond
Measured
2 in hail
Property damage
$5,000
Reported by
Public
Coordinates
37.890, -94.710

Hail to two inches in diameter occurred in Fort Scott, Kansas.

Thunderstorm Wind, Bourbon

When
June 8, 2:35 PM CST
Where
Bourbon County, Ft Scott Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.800, -94.770

The Fort Scott AWOS measured a 60 mph wind gust.

Hail, Crawford

When
June 8, 3:11 PM CST
Where
Crawford County, 3.5 mi S of Farlington
Measured
1 in hail
Reported by
Public
Coordinates
37.570, -94.840

Hail to the size of quarters fell north of Girard.

Hail, Crawford

When
June 8, 3:21 PM CST
Where
Crawford County, 1.1 mi W of Croweburg
Measured
1 in hail
Reported by
Public
Coordinates
37.550, -94.690

Hail to the size of quarters fell near Arma.

Hail, Cherokee

When
June 8, 4:12 PM CST
Where
Cherokee County, 0.55 mi W of Stippville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.220, -94.840

A CoCoRAHS report of half dollar sized hail 3.6 miles north of Columbus, Kansas.

Thunderstorm Wind, Cherokee

When
June 8, 4:34 PM CST
Where
Cherokee County, 0.88 mi NW of Galena
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
37.080, -94.640

Eight inch tree limbs were downed near Galena, Kansas.

Thunderstorm Wind, Cherokee

When
June 8, 4:45 PM CST
Where
Cherokee County, 3.45 mi S of Galena
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.020, -94.630

Large tree branches and a tree was snapped off of Bagdad road south of Galena.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251749, 1251750, 1251751, 1251754, 1251753, 1251752, 1251755, 1251756, 1251757.